Duke Mathematical Journal

Real zeros and size of Rankin-Selberg L-functions in the level aspect

G. Ricotta

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article, some asymptotic formulas are proved for the harmonic mollified second moment of a family of Rankin-Selberg L-functions. One of the main new inputs is a substantial improvement of the admissible length of the mollifier which is done by solving a shifted convolution problem by a spectral method on average. A first consequence is a new subconvexity bound for Rankin-Selberg L-functions in the level aspect. Moreover, infinitely many Rankin-Selberg L-functions having at most eight nontrivial real zeros are produced, and some new nontrivial estimates for the analytic rank of the family studied are obtained

Article information

Duke Math. J., Volume 131, Number 2 (2006), 291-350.

First available in Project Euclid: 12 January 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11M41: Other Dirichlet series and zeta functions {For local and global ground fields, see 11R42, 11R52, 11S40, 11S45; for algebro-geometric methods, see 14G10; see also 11E45, 11F66, 11F70, 11F72}


Ricotta, G. Real zeros and size of Rankin-Selberg $L$ -functions in the level aspect. Duke Math. J. 131 (2006), no. 2, 291--350. doi:10.1215/S0012-7094-06-13124-1. https://projecteuclid.org/euclid.dmj/1137077886

Export citation


  • J. B. Conrey, D. W. Farmer, J. P. Keating, M. O. Rubinstein, and N. C. Snaith, Integral moments of $L$-functions, Proc. London Math. Soc. (3) 91 (2005), 33--104.
  • J. B. Conrey and K. Soundararajan, Real zeros of quadratic Dirichlet $L$-functions, Invent. Math. 150 (2002), 1--44.
  • J.-M. Deshouillers and H. Iwaniec, Kloosterman sums and Fourier coefficients of cusp forms, Invent. Math. 70 (1982/83), 219--288.
  • W. Duke, J. B. Friedlander, and H. Iwaniec, Bounds for automorphic $L$-functions, II, Invent. Math. 115 (1994), 219--239.
  • —, The subconvexity problem for Artin $L$-functions, Invent. Math. 149 (2002), 489--577.
  • A. Good, Cusp forms and eigenfunctions of the Laplacian, Math. Ann. 255 (1981), 523--548.
  • D. R. Heath-Brown and P. Michel, Exponential decay in the frequency of analytic ranks of automorphic $L$-functions, Duke Math. J. 102 (2000), 475--484.
  • J. Hoffstein and Lockhart, Coefficients of Maass forms and the Siegel zero, with an appendix ``An effective zero-free region'' by D. Goldfeld, J. Hoffstein, and D. Lieman, Ann. of Math. (2) 140 (1994), 161--181.
  • C. Hughes, Mollified and amplified moments of the Riemann zeta function: Some new theorems and conjectures, talk given at the workshop ``Matrix Ensembles and $L$-functions,'' Isaac Newton Institute for Mathematical Sciences, University of Cambridge, 2004, http://www.newton.cam.ac.uk/webseminars/pg$+$ws/2004/ rmaw05/0712/hughes/
  • H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ. 53, Amer. Math. Soc., Providence, 2004.
  • H. Iwaniec, W. Luo, and P. Sarnak, Low lying zeros of families of $L$-functions, Inst. Hautes Études Sci. Publ. Math. 91 (2000), 55--131.
  • H. H. Kim, Functoriality for the exterior square of GL$_4$ and the symmetric fourth of GL$_2$, with an appendix 2 ``Refined estimates towards the Ramanujan and Selberg conjectures'' by H. H. Kim and P. Sarnak, J. Amer. Math. Soc. 16 (2003), 139--183.
  • H. H. Kim and F. Shahidi, Cuspidality of symmetric powers with applications, Duke Math. J. 112 (2002), 177--197.
  • E. Kowalski, The rank of the jacobian of modular curves: Analytic methods, Ph.D. dissertation, Rutgers University, New Brunswick, N.J., 1998, http://www.math.u-bordeaux1.fr/$\sim$kowalski/
  • —, Dependency on the group in automorphic Sobolev inequalities, to appear in Forum Math., http://www.math.u-bordeaux1.fr/$\sim$kowalski/
  • E. Kowalski and P. Michel, The analytic rank of $J_0(q)$ and zeros of automorphic $L$-functions, Duke Math. J. 100 (1999), 503--542.
  • E. Kowalski, P. Michel, and J. Vanderkam, Non-vanishing of high derivatives of automorphic $L$-functions at the center of the critical strip, J. Reine Angew. Math. 526 (2000), 1--34.
  • —, Rankin-Selberg $L$-functions in the level aspect, Duke Math. J. 114 (2002), 123--191.
  • B. KröTz and R. J. Stanton, Holomorphic extensions of representations, I: Automorphic functions, Ann. of Math. (2) 159 (2004), 641--724.
  • P. Michel, ``Familles de fonctions $L$ de formes automorphes et applications'' in Les XXIIèmes Journées Arithmétiques (Lille, Belgium, 2001), J. Théor. Nombres Bordeaux 15 (2003), 275--307.
  • —, The subconvexity problem for Rankin-Selberg $L$-functions and equidistribution of Heegner points, Ann. of Math. (2) 160 (2004), 185--236.
  • G. Ricotta, Zéros réels et taille des fonctions $L$ de Rankin-Selberg par rapport au niveau, Ph.D. dissertation, Université Montpellier II, Montpellier, France, 2004, http://www.dms.umontreal.ca/$\sim$ricotta/research.htm
  • P. Sarnak, Estimates for Rankin-Selberg $L$-functions and quantum unique ergodicity, J. Funct. Anal. 184 (2001), 419--453.
  • K. Soundararajan, The mollifier method and zeros of $L$-functions, talk given at the XXIIIrd Journées Arithmétiques, Graz, Austria, 2003.
  • G. N. Watson, A Treatise on the Theory of Bessel Functions, reprint of the 2nd (1944) ed., Cambridge Math. Lib., Cambridge Univ. Press, Cambridge, 1995.
  • A. Weil, On some exponential sums, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 204--207.